Jump to content

Photo

Retin A = Face A Disaster, When To Give Up?

retin a micro topical retinoids initial breakout

5 replies to this topic

#1 m1m1m

m1m1m

    New Member

  • Members
  • Posts & Likes
    Posts: 5
    Likes: 0
About Me
  • Gender:Female
  • Joined: 25-February 09

Posted 18 September 2012 - 10:49 AM

Hey guys!

I've been on retin-a micro for about 2 months now and not only is it not helping, but i believe its making my acne much worse Posted Image

I understand there is an initial breakout, and I thought I'd already suffered through it, but every time i think maybe its finally clearing up, BAM, 5 new cysts. By this point, the breakout should be over or atleast on the outs, but i can feel a whole new wave of cysts ready to pop up and the ones already on my face due to the retin a are taking FOREVER to heal.

its scarring my face terribly, and the cysts seem to just be spreading. I've heard that once you start you shouldnt stop, but this is just absurd. should I throw in the towel and try something else? (Think I'm finally gonna attempt spiro)

Anyone else have any advice?

Maybe retin a just isnt for me? Posted Image

#2 SendMeAngels

SendMeAngels

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 155
    Likes: 23
About Me
  • Gender:Female
  • Joined: 21-August 12

Achievements

     

Posted 18 September 2012 - 10:15 PM

Your acne is still getting worse as time goes on? Are you being gentle with your face and using moisturizer? Are you using other products with the Retin-A? I found that my acne got bad after about a week and stayed bad until the 7th week. It got even worse when I began abusing BP. I began to see improvement after that. I'm on my 8th week now, and I notice a huge difference (positive). But my dermatologist did say that it takes three months for many people to see results on the medication.

However. Cysts are serious business (I never got those) and I think that it would be worthwhile to see your dermatologist now and ask if what you are experiencing is normal. Sometimes Retin-A works well when you combine treatments that target the multiple paths that lead to acne. Spironolactone is a good idea and I've been on it for almost a year with no problems (it did cause an initial breakout, however). You may also consider seeing an endrocrinolgist. It's possible that your acne is hormone related, especially if it is resisting other treatments.

#3 Green Gables

Green Gables

    RETIRED

  • Veteran Members
  • Posts & Likes
    Posts: 3,043
    Likes: 432
About Me
  • Gender:Not Telling
  • Joined: 06-June 11

Posted 21 September 2012 - 12:29 PM

Hey guys!

I've been on retin-a micro for about 2 months now and not only is it not helping, but i believe its making my acne much worse Posted Image

I understand there is an initial breakout, and I thought I'd already suffered through it, but every time i think maybe its finally clearing up, BAM, 5 new cysts. By this point, the breakout should be over or atleast on the outs, but i can feel a whole new wave of cysts ready to pop up and the ones already on my face due to the retin a are taking FOREVER to heal.

its scarring my face terribly, and the cysts seem to just be spreading. I've heard that once you start you shouldnt stop, but this is just absurd. should I throw in the towel and try something else? (Think I'm finally gonna attempt spiro)

Anyone else have any advice?

Maybe retin a just isnt for me? Posted Image


If your acne is hormonal, you will find that Retin A just makes you purge over and over. This is because your body is creating acne in ways that Retin A can't prevent. So all it does is make your bumps come up faster.

#4 aprilmay

aprilmay

    Junior Member

  • Members
  • Posts & Likes
    Posts: 53
    Likes: 0
About Me
  • Gender:Female
  • Joined: 04-November 09

Achievements

     

Posted 11 October 2012 - 10:47 PM

I broke out for 10 weeks. I wasn't completely clear (PIH free, no new zits) for 6 months. It's a process. Slow, but definitely worth it.

#5 naturalog

naturalog

    Junior Member

  • Members
  • Posts & Likes
    Posts: 27
    Likes: 0
About Me
  • Gender:Female
  • Interests:swimming with narwhals
  • Joined: 30-January 13

Posted 05 February 2013 - 05:47 PM

I was on epiduo (retinoid + bp) for about 2-3 months before my dermatologist told me to stop using it. My initial breakout was soo bad and psychologically damaging that i went to a 2nd dermatologist for a 2nd opinion. He said that I was actually having an adverse reaction to the retinoid and put me on another retinoid-free regimen.

 

I had also questioned when was the appropriate time to give up and although people kept saying you need to wait at least 6 weeks to see the positive effects of a retinoid, the IB kept getting worse and worse with no end in sight. Yes, I do think you should give it another month or so (especially if your dermatologist isnt advising you to stop) because well you've already suffered for 2 months, might as well wait another to see if it was really worth it. Of course, however, retinoids do not work for everyone so the whole "wait 3+ months and all your acne is gone!" is not a guarantee. Good luck!



#6 skinnie

skinnie

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 134
    Blog Entries: 5
    Likes: 36
About Me
  • Gender:Female
  • Joined: 16-October 10

Achievements

     

Posted 02 March 2013 - 11:36 PM

If your acne is hormonal, you will find that Retin A just makes you purge over and over. This is because your body is creating acne in ways that Retin A can't prevent. So all it does is make your bumps come up faster. - See more at: http://www.acne.org/...h.LNDFupJB.dpuf

 

 

Your acne is still getting worse as time goes on? Are you being gentle with your face and using moisturizer? Are you using other products with the Retin-A? I found that my acne got bad after about a week and stayed bad until the 7th week. It got even worse when I began abusing BP. I began to see improvement after that. I'm on my 8th week now, and I notice a huge difference (positive). But my dermatologist did say that it takes three months for many people to see results on the medication.
- See more at: http://www.acne.org/...h.LNDFupJB.dpuf

 

I agree with both. I do think you should give Retin-a more time. I also think you need to make sure your breakouts aren't being caused by irritation/misuse. That said, I had cystic acne and Tazorac (another retinoid) worked for me. I thought my acne was hormonal too, but Tazorac worked. When, over this past winter, I began breaking out again, I wanted to pin it on hormones. When I started using a heavier moisturizer, Tazorac started working again! Irritation and dryness could be a bigger factor in breakouts than you might otherwise think. 

 

Troubleshooting: 

1. are you using a small amount? What is the prescribed dosage? Is your skin dry or irritated? 

2. are you using a moisturizer that's heavy enough to prevent dryness/tightness? 

3. are you using any other active ingredients? 

4. are you waiting after washing and moisturizing to apply the medication? you should wait about 20 minutes....

 

Follow a regimen like this: 

AM

1. wash with gentle cleanser

2. moisturize

3. sunscreen

 

PM

1. wash with gentle cleanser

2. moisturize

3. wait 20 minutes

4. Retin-a, small amount. It is a powerful medication, even if it seems inert. 

 

Give it a trial of at least 4 or 5 months, used properly. 

If it doesn't work, it may be time to consider a different option.

 

Here are my tips for using tazorac : http://www.acne.org/...g/#entry3253334

I think you can apply them to Retin-A as well. 

 


Edited by skinnie, 02 March 2013 - 11:38 PM.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users